Increasing Depakote -- messed up blood draws...

Discussion in 'General Parenting' started by gcvmom, Oct 16, 2007.

  1. gcvmom

    gcvmom Here we go again!

    I guess we messed up the timing of difficult child 2's last blood draw -- had it done late in the day instead of in the morning, and his valproic acid levels came back at 140, which is why the psychiatrist lowered the Depakote back down to 750mg. After about a week at the lower level, meltdowns started creeping back into the picture and difficult child was a lot more anxious than before.

    So now, it's back up to 1000mg and a morning blood draw next week -- fingers crossed we get a good number this time.

    We're also splitting the dose to 250mg a.m. and 750mg p.m. to see if that helps the bedwetting that started at the higher level.

    Although... I still think he needs to be somewhere between the two dosages because last time at 1000mg, he started to seem flat and his thinking was slower. Any chance this symptom goes away with time? Or will the split dose help with that as well?

    Trying to be patient with this process!
  2. busywend

    busywend Well-Known Member Staff Member

    Fingers crossed!!!
  3. smallworld

    smallworld Moderator

    Make sure when your difficult child has his blood draw done in the morning that he does NOT take his morning dose of medications. There should be 12 hours between the last Depkote dose and the blood draw (it's called a trough level).

    Unfortunately, there's no way of knowing whether the symptoms your difficult child is experiencing will go away with time or with the split dose. You just have to give it a try. In our case, my daughter was flat and irritable and my son was depressed on 1000 mg Depakote, which is why we switched to Lamictal.
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My teenager hated Depakote. She was in Tech School and said it made her "stupid" and unable to think. She was also dulled and slept too much. She tossed it in the garbage without telling us. She did take it for three months or so.